Alert archive / Tennessee / Tornado Warnings in 2009
Tornado Warning 30, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Jun 16, 2009, 7:35 PM EDT for 6 counties in Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2009, 7:35 PM EDT (23:35 UTC)
- Expired
- Jun 16, 2009, 8:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Grainger County, TN, Hamblen County, TN, Jefferson County, TN, Knox County, TN, Sevier County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 17 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 2:42 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jun 16, 5:57 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KMRX 162335 TORMRX TNC057-063-089-093-155-173-170000- /O.NEW.KMRX.TO.W.0030.090616T2335Z-090617T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 735 PM EDT TUE JUN 16 2009 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * TORNADO WARNING FOR... GRAINGER COUNTY IN EAST TENNESSEE... WESTERN HAMBLEN COUNTY IN EAST TENNESSEE... JEFFERSON COUNTY IN EAST TENNESSEE... THIS INCLUDES THE CITIES OF...JEFFERSON CITY...DANDRIDGE... KNOX COUNTY IN EAST TENNESSEE... SEVIER COUNTY IN EAST TENNESSEE... UNION COUNTY IN EAST TENNESSEE... * UNTIL 800 PM EDT * AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES WEST OF NEW MARKET...OR 11 MILES SOUTH OF MAYNARDVILLE...MOVING EAST AT 30 MPH. * THE TORNADO WILL BE NEAR... NEW MARKET...JEFFERSON CITY AND 8 MILES WEST OF DANDRIDGE BY 800 PM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL OF 3/4 INCH DIAMETER OR LARGER AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50 MPH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING FOR CENTRAL TENNESSEE. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM EDT WEDNESDAY MORNING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA. && LAT...LON 3623 8337 3588 8340 3592 8386 3621 8385 TIME...MOT...LOC 2335Z 277DEG 24KT 3609 8376 $$
1 follow-up statement
000 WWUS54 KMRX 162349 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 749 PM EDT TUE JUN 16 2009 TNC057-063-089-093-155-173-170000- /O.CON.KMRX.TO.W.0030.000000T0000Z-090617T0000Z/ HAMBLEN TN-GRAINGER TN-UNION TN-JEFFERSON TN-KNOX TN-SEVIER TN- 749 PM EDT TUE JUN 16 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR SEVIER... KNOX...JEFFERSON...UNION...GRAINGER AND WESTERN HAMBLEN COUNTIES... AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR JEFFERSON CITY... MOVING EAST AT 30 MPH. THE TORNADO WILL BE NEAR... DANDRIDGE AND 6 MILES SOUTH OF ALPHA BY 800 PM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING FOR CENTRAL TENNESSEE. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM EDT WEDNESDAY MORNING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA. && LAT...LON 3623 8337 3588 8340 3592 8386 3621 8385 TIME...MOT...LOC 2349Z 277DEG 24KT 3610 8350 $$ 17
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jun 16, 6:09 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 16, 6:09 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 609 PM EDT TUE JUN 16 2009 .DISCUSSION...UPDATED FORECAST TO ADD SEVERE THUNDERSTORM WATCH FOR MUCH OF EAST TN AND SW VA. LINE OF THUNDERSTORMS WITH DAMAGING WINDS EXTENDED FROM CLAIBORNE COUNTY SOUTHWEST TO NEAR SPRING CITY IN RHEA COUNTY AND WILL MOVE RAPIDLY EAST THIS EVENING. WILL LIKELY UPDATE IN A FEW HOURS TO REMOVE COUNTIES FROM PREVIOUS WATCH IN THE NW COUNTIES AS LINE MOVES EAST. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD
In the hours before
Local storm report, Jun 16, 6:27 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
627 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND DMG ELK VALLEY 36.48N 84.25W
06/16/2009 CAMPBELL TN LAW ENFORCEMENT
NUMEROUS TREES DOWN ON HIGHWAY 297 IN THE ELK VALLEY
AREA. REPORTED BY DISPATCH.
&&
FEF/JCGLocal storm report, Jun 16, 6:51 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
651 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 16 W TAZEWELL 36.46N 83.86W
06/16/2009 CLAIBORNE TN LAW ENFORCEMENT
NUMEROUS TREES DOWN ON AND ALONG HIGHWAY 63. REPORTED BY
DISPATCH.
&&
FEF/JCGLocal storm report, Jun 16, 6:58 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
658 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 5 SE HUNTSVILLE 36.36N 84.42W
06/16/2009 SCOTT TN LAW ENFORCEMENT
NUMEROUS TREES...POWER POLES AND POWERLINES DOWN
COUNTYWIDE. REPORTED BY DISPATCH.
&&
FEF/JCGLocal storm report, Jun 16, 7:15 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 2 SW CLINTON 36.07N 84.16W
06/16/2009 ANDERSON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
&&
FEF/JCGLocal storm report, Jun 16, 7:18 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 8 NE RUTLEDGE 36.36N 83.42W
06/16/2009 E58 MPH GRAINGER TN TRAINED SPOTTER
ESTIMATED SEVERE THUNDERSTORM GUST OF 58 MPH ON HIGHWAY
25E ON CLINCH MOUNTAIN. REPORTED BY SPOTTER.
&&
FEF/JCGLocal storm report, Jun 16, 7:32 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
732 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND DMG APPALACHIA 36.91N 82.79W
06/16/2009 WISE VA LAW ENFORCEMENT
NUMEROUS TREES DOWN IN APPALACHIA. REPORTED BY DISPATCH.
0710 PM TSTM WND DMG BIG STONE GAP 36.86N 82.78W
06/16/2009 WISE VA LAW ENFORCEMENT
NUMEROUS TREES DOWN IN BIG STONE GAP. REPORTED BY
DISPATCH.
&&
FEF/JCGThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 4:56 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 64 min |
| Jun 16, 5:24 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Scott | 66 min |
| Jun 16, 5:39 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 36 min |
| Jun 16, 5:50 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Roane, Scott | 55 min |
| Jun 16, 5:59 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Hancock, Union | 61 min |
| Jun 16, 6:09 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Rhea | 36 min |
| Jun 16, 6:18 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Roane, Union | 57 min |
| Jun 16, 6:31 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Greene, Hamblen, Hancock, Hawkins, Jefferson and 3 more | 59 min |
| Jun 16, 7:14 PM EDT | Tornado Warning | MRX | Anderson, Knox | 31 min |
| Jun 16, 7:15 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Cocke, Greene, Sullivan, Washington | 60 min |
| Jun 16, 7:58 PM EDT | Tornado Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 3 more | 47 min |
| Jun 16, 7:59 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Johnson, Sullivan, Unicoi, Washington | 61 min |
Nearby
Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.